Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 50, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 2019, 9:27 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 9:27 PM CDT (02:27 UTC)
- Expired
- May 6, 2019, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 70.0 mph
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:43 PM CDT | TORNADO | 4 Sse Garfield, KS | SEVERAL WOOD ELECTRIC POLES SNAPPED A FEW FEET ABOVE THE GROUND. |
| May 6, 9:44 PM CDT | TORNADO | 5 Sse Garfield, KS | A MODEST SIZED HAY BARN WAS DESTROYED WITH THE BEAMS SLIGHTLY TWISTED. |
| May 6, 9:45 PM CDT | TORNADO | 4 Nne Lewis, KS | |
| May 6, 9:49 PM CDT | TORNADO | 5 Ne Lewis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 6:46 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2260 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted.
865
WUUS53 KDDC 070227
SVRDDC
KSC047-145-070315-
/O.NEW.KDDC.SV.W.0050.190507T0227Z-190507T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
927 PM CDT Mon May 6 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Pawnee County in south central Kansas...
Edwards County in south central Kansas...
* Until 1015 PM CDT.
* At 926 PM CDT, a severe thunderstorm was located very near
Garfield, moving south at 10 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Larned, Kinsley, Lewis, Burdett, Garfield, Belpre, Sanford, Frizell
and Zook.
A Tornado Warning was also in effect for south central Pawnee and
east central Edwards County until 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3819 9956 3818 9907 3787 9903 3780 9922
3786 9954
TIME...MOT...LOC 0226Z 344DEG 8KT 3807 9923
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
$$
UMSCHEID1 follow-up statement
332
WWUS53 KDDC 070255
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
955 PM CDT Mon May 6 2019
KSC047-145-070315-
/O.CON.KDDC.SV.W.0050.000000T0000Z-190507T0315Z/
Pawnee KS-Edwards KS-
955 PM CDT Mon May 6 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN PAWNEE AND EDWARDS COUNTIES...
At 954 PM CDT, a severe thunderstorm was located near Garfield,
moving south at 10 mph.
This is a very dangerous storm. A Tornado Warning is also in
effect for portions of the warned area.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Larned, Kinsley, Lewis, Burdett, Garfield, Belpre, Sanford, Frizell
and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3819 9956 3818 9907 3787 9903 3780 9922
3786 9954
TIME...MOT...LOC 0254Z 344DEG 8KT 3801 9921
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:18 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 6, 6:18 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 618 PM CDT Mon May 6 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Tuesday) Issued at 312 PM CDT Mon May 6 2019 Flood watch remains in effect for the southeast half or so of the forecast area, through Wednesday afternoon. In the near term, all convective allowing models continue with different spatial versions of thunderstorm clusters developing along either the both the dryline and the surface synoptic boundary late in the day (likely by 6 pm) and congealing into larger clusters while spreading east into central and south central Kansas. Expecting additional severe weather as well though the evening with significant hail threat, as well as isolated tornado and wind with greatest focus near the frontal boundary (Garden city to Rush county and south to the Highway 400 corridor. Expect convection to persist beyond midnight into the early morning hours especially in south central Kansas counties as the severe threat, (but not heavy rain) weakens. Severe convection chances look relatively high again for Tuesday as the models suggest not enough push southward of the boundary to get all of southwest Kansas out of the warm sector. By Tuesday we will have a strong upper vortex moving though the desert southwest states, while the 850mb from appears to shift slightly northward during the day, developing a surface low near the panhandles/Elkhart area by the overnight hours. .LONG TERM...(Tuesday night through Monday) Issued at 312 PM CDT Mon May 6 2019 By Wednesday, the front should move south of the region and bringing a haul of cooler air over the entire area for the remainder of the week. Stable high pressure settling across the area Thursday and Friday, resulting in cooler temperatures will eventually begin to slow recover as return winds develop int saturday, and showers and thunderstorm chances begin to return to the forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 614 PM CDT Mon May 6 2019 Thunderstorms will develop across much of southwest and central Kansas later this evening, potentially affecting all terminals with gusty outflow winds and low vsbys due to periods of heavy rainfall. Meanwhile, low level stratus will continue to develop along and behind a frontal boundary as it pushes slowly south across western and central Kansas. Ongoing MVFR cigs at KHYS will persist through this evening with IFR cigs possible generally after 03Z as the stratus deck lowers overnight. MVFR, and eventually IFR cigs, are expected to develop in the vicinity of KGCK and KDDC later tonight with KLBL possibly affected toward daybreak Tuesday morning. Southerly winds 10 to 20kt will persist through mid/late evening south of a near stationary frontal boundary extending across southwest and central Kansas while northeast winds 10 to 20kt prevail north of the boundary. The boundary is projected to begin shifting southward overnight turning winds northeasterly 10 to 20kt across the remainder of southwest and central Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 67 55 69 / 70 70 80 30 GCK 51 63 50 63 / 70 60 70 40 EHA 52 68 50 64 / 30 50 50 20 LBL 55 70 53 68 / 40 70 70 20 HYS 49 59 51 62 / 90 70 80 60 P28 58 75 58 75 / 60 70 80 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for KSZ046-064>066- 078>081-087>090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, May 6, 4:35 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Mon May 6 2019 KSZ030-031-043>046-061>066-074>081-084>090-070945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible this afternoon and early tonight across southwest and south central Kansas. Baseball size hail and wind gusts of 60 mph will be possible with some of these storms. A few tornadoes will also be possible. Periods of heavy rainfall from these storms overnight may result in ponding of water on roadways or poor drainage areas. Localize flash flooding can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Severe thunderstorms will be possible across portions of southwest and central Kansas Tuesday and Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Tuesday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be required after 3 pm across southwest and south central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 6, 7:34 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 4 N SEWARD 38.24N 98.79W
05/06/2019 E1.00 INCH STAFFORD KS PUBLIC
&&
LEESpecial weather statement, May 6, 7:40 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Dodge City KS 740 PM CDT Mon May 6 2019 KSZ043-063-070130- Finney KS-Scott KS- 740 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY AND SOUTHEASTERN SCOTT COUNTIES UNTIL 830 PM CDT... At 739 PM CDT, Doppler radar was tracking a strong thunderstorm very near Friend, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston and Friend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 100 AM CDT for southwestern and west central Kansas. LAT...LON 3813 10073 3820 10100 3854 10100 3853 10070 TIME...MOT...LOC 0039Z 185DEG 19KT 3828 10088 RUSSELL
Local storm report, May 6, 8:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL LARNED 38.19N 99.10W
05/06/2019 E1.75 INCH PAWNEE KS PUBLIC
&&Local storm report, May 6, 8:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 9 S SYRACUSE 37.86N 101.76W
05/06/2019 E60 MPH HAMILTON KS LAW ENFORCEMENT
&&Local storm report, May 6, 8:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
837 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 1 SW LARNED 38.18N 99.11W
05/06/2019 E1.00 INCH PAWNEE KS STORM CHASER
&&Local storm report, May 6, 9:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL ELKHART 37.00N 101.89W
05/06/2019 M1.00 INCH MORTON KS EMERGENCY MNGR
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 50 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 61 min |
| May 6, 7:26 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 18 min |
| May 6, 7:40 PM CDT | Special Weather Statement | DDC | Scott | 50 min |
| May 6, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 54 min |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 6, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 51 min |
| May 6, 8:27 PM CDT | Flash Flood Warning | DDC | Pawnee, Stafford | 4 hr |
| May 6, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Kearny | 49 min |
| May 6, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 47 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 45 min |
| May 6, 8:50 PM CDT | Flash Flood Warning | DDC | Hodgeman, Pawnee | 4 hr |
| May 6, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Morton, Seward, Stevens | 46 min |
| May 6, 9:03 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| May 6, 9:14 PM CDT | Tornado Warning | DDC | Finney, Gray, Haskell | 31 min |
| May 6, 9:15 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 30 min |
| May 6, 9:24 PM CDT | Flash Flood Warning | DDC | Pawnee | 3 hr |
| May 6, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 6, 9:44 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 31 min |
| May 6, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 54 min |
| May 6, 9:51 PM CDT | Tornado Warning | DDC | Edwards | 24 min |
| May 6, 10:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 51 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 50 min |
| May 6, 10:12 PM CDT | Tornado Warning | DDC | Edwards | 15 min |
| May 6, 10:13 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| May 6, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Finney, Ford, Gray, Hodgeman and 2 more | 47 min |
| May 6, 10:16 PM CDT | Flash Flood Warning | DDC | Morton | 104 min |
| May 6, 10:23 PM CDT | Flash Flood Warning | DDC | Edwards, Pawnee | 2 hr |
| May 6, 10:28 PM CDT | Special Weather Statement | DDC | Rush | 47 min |
| May 6, 10:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Kiowa, Pawnee, Pratt, Stafford | 57 min |
| May 6, 11:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| May 6, 11:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 49 min |
| May 6, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 47 min |
| May 6, 11:55 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 16 min |
| May 7, 12:25 AM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 12 hr |
| May 7, 4:12 AM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 63 min |
| May 7, 10:27 AM CDT | Special Weather Statement | DDC | Comanche | 48 min |
| May 7, 11:13 AM CDT | Special Weather Statement | DDC | Comanche | 32 min |
| May 7, 11:43 AM CDT | Special Weather Statement | DDC | Comanche | 47 min |
| May 7, 12:22 PM CDT | Areal Flood Warning | DDC | Edwards, Pawnee, Stafford | 24 hr |
| May 7, 12:27 PM CDT | Special Weather Statement | DDC | Comanche | 33 min |
| May 7, 2:10 PM CDT | Special Weather Statement | DDC | Pratt | 35 min |
| May 7, 2:47 PM CDT | Special Weather Statement | DDC | Stevens | 28 min |
| May 7, 3:06 PM CDT | Flash Flood Warning | DDC | Pratt | 6 hr |
| May 7, 3:18 PM CDT | Special Weather Statement | DDC | Seward | 27 min |
| May 7, 4:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| May 7, 5:03 PM CDT | Special Weather Statement | DDC | Clark | 27 min |
| May 7, 5:06 PM CDT | Special Weather Statement | DDC | Barber | 24 min |
| May 7, 5:41 PM CDT | Special Weather Statement | DDC | Ford | 34 min |
| May 7, 5:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| May 7, 5:59 PM CDT | Flash Flood Warning | DDC | Clark | 4 hr |
| May 7, 6:25 PM CDT | Special Weather Statement | DDC | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.